Mean Curvature Flow in Higher Codimension: Introduction and Survey

  • Knut SmoczykEmail author
Conference paper
Part of the Springer Proceedings in Mathematics book series (PROM, volume 17)


In this text we outline the major techniques, concepts and results in mean curvature flow with a focus on higher codimension. In addition we include a few novel results and some material that cannot be found elsewhere.


Riemannian Manifold Curvature Flow Fundamental Form Ahler Manifold Curvature Vector 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. AL86.
    Abresch, U., Langer, J., The normalized curve shortening flow and homothetic solutions, J. Differential Geom., 23, 1986, 2, 175–196,Google Scholar
  2. Alt91.
    Altschuler, St. J., Singularities of the curve shrinking flow for space curves, J. Differential Geom., 34, 1991, 2, 491–514,Google Scholar
  3. AG92.
    Altschuler, St. J., Grayson, M. A., Shortening space curves and flow through singularities, J. Differential Geom., 35, 1992, 2, 283–298,Google Scholar
  4. AS97.
    Ambrosio, L., Soner, H. M., A measure-theoretic approach to higher codimension mean curvature flows, Dedicated to Ennio De Giorgi, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4), 25, 1997, 1-2, 27–49 (1998),Google Scholar
  5. AB10.
    Andrews, B., Baker, C., Mean curvature flow of pinched submanifolds to spheres, J. Differential Geom., 85, 2010, 3, 357–395,Google Scholar
  6. Anc06.
    Anciaux, H., Construction of Lagrangian self-similar solutions to the mean curvature flow in n, Geom. Dedicata, 120, 2006, 37–48,CrossRefzbMATHMathSciNetGoogle Scholar
  7. Ang91.
    Angenent, S., On the formation of singularities in the curve shortening flow, J. Differential Geom., 33, 1991, 3, 601–633,Google Scholar
  8. AV97.
    Angenent, S. B., Velázquez, J. J. L., Degenerate neckpinches in mean curvature flow, J. Reine Angew. Math., 482, 1997, 15–66,zbMATHMathSciNetGoogle Scholar
  9. Beh08.
    Behrndt, T., Generalized Lagrangian mean curvature flow in Kähler manifolds that are almost Einstein, arXiv:0812.4256, to appear in Proceedings of CDG 2009, Leibniz Universität Hannover, 2008,Google Scholar
  10. Bra78.
    Brakke, K. A., The motion of a surface by its mean curvature, Mathematical Notes, 20, Princeton University Press, Princeton, N.J., 1978, i+252, 0-691-08204-9,Google Scholar
  11. CL10.
    Castro, I., Lerma, A. M., Hamiltonian stationary self-similar solutions for Lagrangian mean curvature flow in the complex Euclidean plane, Proc. Amer. Math. Soc., 138, 2010, 5, 1821–1832,Google Scholar
  12. CCH09a.
    Chau, A., Chen, J., He, W., Entire self-similar solutions to Lagrangian Mean curvature flow, arXiv:0905.3869, 2009,Google Scholar
  13. CCH09b.
    Chau, A., Chen, J., He, W., Lagrangian Mean Curvature flow for entire Lipschitz graphs, arXiv:0902.3300, 2009,Google Scholar
  14. CGG91.
    Chen, Y., Giga, Y., Goto, S., Uniqueness and existence of viscosity solutions of generalized mean curvature flow equations, J. Differential Geom., 33, 1991, 3, 749–786,Google Scholar
  15. CJL05.
    Chen, X., Jian, H., Liu, Q., Convexity and symmetry of translating solitons in mean curvature flows, Chinese Ann. Math. Ser. B, 26, 2005, 3, 413–422,Google Scholar
  16. CL01.
    Chen, J., Li, J., Mean curvature flow of surface in 4-manifolds, Adv. Math., 163, 2001, 2, 287–309,Google Scholar
  17. CL04.
    Chen, J., Li, J., Singularity of mean curvature flow of Lagrangian submanifolds, Invent. Math., 156, 2004, 1, 25–51,Google Scholar
  18. CLT02.
    Chen, J., Li, J., Tian, G., Two-dimensional graphs moving by mean curvature flow, Acta Math. Sin. (Engl. Ser.), 18, 2002, 2, 209–224,Google Scholar
  19. CM07.
    Chen, D., Ma, L., Curve shortening in a Riemannian manifold, Ann. Mat. Pura Appl. (4), 186, 2007, 4, 663–684,Google Scholar
  20. CP09.
    Chen, J., Pang, C., Uniqueness of unbounded solutions of the Lagrangian mean curvature flow equation for graphs, English, with English and French summaries, C. R. Math. Acad. Sci. Paris, 347, 2009, 17-18, 1031–1034,Google Scholar
  21. CY07.
    Chen, B.-L., Yin, L., Uniqueness and pseudolocality theorems of the mean curvature flow, Comm. Anal. Geom., 15, 2007, 3, 435–490,Google Scholar
  22. CZ01.
    Chou, K.-S., Zhu, X.-P., The curve shortening problem, Chapman & Hall/CRC, Boca Raton, FL, 2001, x+255, 1-58488-213-1,Google Scholar
  23. CSS07.
    Clutterbuck, J., Schnürer, O.C., Schulze, F., Stability of translating solutions to mean curvature flow, Calc. Var. Partial Differential Equations, 29, 2007, 3, 281–293,Google Scholar
  24. CM04.
    Colding, T. H., Minicozzi, W. P., II, Sharp estimates for mean curvature flow of graphs, J. Reine Angew. Math., 574, 2004, 187–195,CrossRefzbMATHMathSciNetGoogle Scholar
  25. CM09.
    Colding, T. H., Minicozzi, W. P., II, Generic mean curvature flow I; generic singularities, arXiv:0908.3788, 2009,Google Scholar
  26. Eck82.
    Ecker, K., Estimates for evolutionary surfaces of prescribed mean curvature, Math. Z., 180, 1982, 2, 179–192,Google Scholar
  27. Eck01.
    Ecker, K., A local monotonicity formula for mean curvature flow, Ann. of Math. (2), 154, 2001, 2, 503–525,Google Scholar
  28. Eck04.
    Ecker, K., Regularity theory for mean curvature flow, Progress in Nonlinear Differential Equations and their Applications, 57, Birkhäuser Boston Inc., Boston, MA, 2004, xiv+165, 0-8176-3243-3,Google Scholar
  29. EH89.
    Ecker, K., Huisken, G., Mean curvature evolution of entire graphs, Ann. of Math. (2), 130, 1989, 3, 453–471,Google Scholar
  30. EH91.
    Ecker, K., Huisken, G., Interior estimates for hypersurfaces moving by mean curvature, Invent. Math., 105, 1991, 3, 547–569,Google Scholar
  31. EKNT08.
    Ecker, K., Knopf, D., Ni, L., Topping, P., Local monotonicity and mean value formulas for evolving Riemannian manifolds, J. Reine Angew. Math., 616, 2008, 89–130,CrossRefzbMATHMathSciNetGoogle Scholar
  32. EMT10.
    Enders, J., Müller, R., Topping, P., On Type I Singularities in Ricci flow, arXiv:1005.1624, 2010,Google Scholar
  33. ES91.
    Evans, L. C., Spruck, J., Motion of level sets by mean curvature. I, J. Differential Geom., 33, 1991, 3, 635–681,Google Scholar
  34. Gag84.
    Gage, M. E., Curve shortening makes convex curves circular, Invent. Math., 76, 1984, 2, 357–364,Google Scholar
  35. GH86.
    Gage, M., Hamilton, R. S., The heat equation shrinking convex plane curves, J. Differential Geom., 23, 1986, 1, 69–96,Google Scholar
  36. Ger80.
    Gerhardt, C., Evolutionary surfaces of prescribed mean curvature, J. Differential Equations, 36, 1980, 1, 139–172,Google Scholar
  37. Gra87.
    Grayson, M. A., The heat equation shrinks embedded plane curves to round points, J. Differential Geom., 26, 1987, 2, 285–314,Google Scholar
  38. Gra89.
    Grayson, M. A., Shortening embedded curves, Ann. of Math. (2), 129, 1989, 1, 71–111,Google Scholar
  39. GSSZ07.
    Groh, K., Schwarz, M., Smoczyk, K., Zehmisch, K., Mean curvature flow of monotone Lagrangian submanifolds, Math. Z., 257, 2007, 2, 295–327,Google Scholar
  40. Gro85.
    Gromov, M., Pseudoholomorphic curves in symplectic manifolds, Invent. Math., 82, 1985, 2, 307–347,Google Scholar
  41. Ham82a.
    Hamilton, R. S., The inverse function theorem of Nash and Moser, Bull. Amer. Math. Soc. (N.S.), 7, 1982, 1, 65–222,Google Scholar
  42. Ham82b.
    Hamilton, R. S., Three-manifolds with positive Ricci curvature, J. Differential Geom., 17, 1982, 2, 255–306,Google Scholar
  43. Ham86.
    Hamilton, R. S., Four-manifolds with positive curvature operator, J. Differential Geom., 24, 1986, 2, 153–179,Google Scholar
  44. Ham93.
    Hamilton, R. S., Monotonicity formulas for parabolic flows on manifolds, Comm. Anal. Geom., 1, 1993, 1, 127–137,Google Scholar
  45. Ham95a.
    Hamilton, R. S., The formation of singularities in the Ricci flow, Surveys in differential geometry, Vol. II, Cambridge, MA, 1993,, Int. Press, Cambridge, MA,, 1995, 7–136,Google Scholar
  46. Ham95b.
    Hamilton, R. S., Harnack estimate for the mean curvature flow, J. Differential Geom., 41, 1995, 1, 215–226,Google Scholar
  47. HL09.
    Han, X., Li, J., Translating solitons to symplectic and Lagrangian mean curvature flows, Internat. J. Math., 20, 2009, 4, 443–458,Google Scholar
  48. Hui84.
    Huisken, G., Flow by mean curvature of convex surfaces into spheres, J. Differential Geom., 20, 1984, 1, 237–266,Google Scholar
  49. Hui86.
    Huisken, G., Contracting convex hypersurfaces in Riemannian manifolds by their mean curvature, Invent. Math., 84, 1986, 3, 463–480,Google Scholar
  50. Hui90.
    Huisken, G., Asymptotic behavior for singularities of the mean curvature flow, J. Differential Geom., 31, 1990, 1, 285–299,Google Scholar
  51. Hui93.
    Huisken, G., Local and global behaviour of hypersurfaces moving by mean curvature, Differential geometry: partial differential equations on manifolds (Los Angeles, CA, 1990),, Proc. Sympos. Pure Math., 54, Amer. Math. Soc., Providence, RI,, 1993, 175–191,Google Scholar
  52. HS99a.
    Huisken, G., Sinestrari, C., Mean curvature flow singularities for mean convex surfaces, Calc. Var. Partial Differential Equations, 8, 1999, 1, 1–14,Google Scholar
  53. HS99b.
    Huisken, G., Sinestrari, C., Convexity estimates for mean curvature flow and singularities of mean convex surfaces, Acta Math., 183, 1999, 1, 45–70,Google Scholar
  54. HS09.
    Huisken, G., Sinestrari, C., Mean curvature flow with surgeries of two-convex hypersurfaces, Invent. Math., 175, 2009, 1, 137–221,Google Scholar
  55. Ilm92.
    Ilmanen, T., Generalized flow of sets by mean curvature on a manifold, Indiana Univ. Math. J., 41, 1992, 3, 671–705,Google Scholar
  56. JLT10.
    Joyce, D., Lee, Y.-I., Tsui, M.-P., Self-similar solutions and translating solitons for Lagrangian mean curvature flow, J. Differential Geom., 84, 2010, 1, 127–161,Google Scholar
  57. Kry87.
    Krylov, N. V., Nonlinear elliptic and parabolic equations of the second order, Mathematics and its Applications (Soviet Series), 7, D. Reidel Publishing Co., Dordrecht, 1987, xiv+462, 90-277-2289-7,Google Scholar
  58. LS10a.
    Le, N. Q., Sesum, N., The mean curvature at the first singular time of the mean curvature flow, Ann. Inst. H. Poincaré Anal. Non Linéaire, 27, 2010, 6, 1441–1459,Google Scholar
  59. LS10b.
    Le, N. Q., Sesum, N., Blow-up rate of the mean curvature during the mean curvature flow and a gap theorem for self-shrinkers, arXiv:1011.5245v1, 2010,Google Scholar
  60. LL03.
    Li, J., Li, Y., Mean curvature flow of graphs in Σ 1 ×Σ 2, J. Partial Differential Equations, 16, 2003, 3, 255–265,Google Scholar
  61. LXYZ11.
    Liu, K., Xu, H., Ye, F., Zhao, E., The extension and convergence of mean curvature flow in higher codimension, arXiv:1104.0971v1, 2011,Google Scholar
  62. MW09.
    Medos, I., Wang, M.-T., Deforming symplectomorphisms of complex projective spaces by the mean curvature flow, Preprint, 2009,Google Scholar
  63. Mul56.
    Mullins, W. W., Two-dimensional motion of idealized grain boundaries, J. Appl. Phys., 27, 1956, 900–904,CrossRefMathSciNetGoogle Scholar
  64. Nev07.
    Neves, A., Singularities of Lagrangian mean curvature flow: zero-Maslov class case, Invent. Math., 168, 2007, 3, 449–484,Google Scholar
  65. Nev10.
    Neves, A., Singularities of Lagrangian mean curvature flow: monotone case, Math. Res. Lett., 17, 2010, 1, 109–126,Google Scholar
  66. Per02.
    Perelman, G., The entropy formula for the Ricci flow and its geometric applications, arXiv:math/0211159, 2002,Google Scholar
  67. Per03a.
    Perelman, G., Ricci flow with surgery on three-manifolds, arXiv:math/0303109, 2003,Google Scholar
  68. Per03b.
    Perelman, G., Finite extinction time for the solutions to the Ricci flow on certain three-manifolds, arXiv:math/0307245, 2003,Google Scholar
  69. RU98.
    Ros, A., Urbano, F., Lagrangian submanifolds of C n with conformal Maslov form and the Whitney sphere, J. Math. Soc. Japan, 50, 1998, 1, 203–226,Google Scholar
  70. SW01.
    Schoen, R., Wolfson, J., Minimizing area among Lagrangian surfaces: the mapping problem, J. Differential Geom., 58, 2001, 1, 1–86,Google Scholar
  71. SW03.
    Schoen, R., Wolfson, J., Mean curvature flow and Lagrangian embeddings, Preprint, 2003,Google Scholar
  72. Smo96.
    Smoczyk, K., A canonical way to deform a Lagrangian submanifold, arXiv:dg-ga/9605005, 1996,Google Scholar
  73. Smo99.
    Smoczyk, K., Harnack inequality for the Lagrangian mean curvature flow, Calc. Var. Partial Differential Equations, 8, 1999, 3, 247–258,Google Scholar
  74. Smo00.
    Smoczyk, K., The Lagrangian mean curvature flow (Der Lagrangesche mittlere Krümmungsfluß, Leipzig: Univ. Leipzig (Habil.), 102 S., 2000,Google Scholar
  75. Smo02.
    Smoczyk, K., Angle theorems for the Lagrangian mean curvature flow, Math. Z., 240, 2002, 4, 849–883,Google Scholar
  76. Smo04.
    Smoczyk, K., Longtime existence of the Lagrangian mean curvature flow, Calc. Var. Partial Differential Equations, 20, 2004, 1, 25–46,Google Scholar
  77. Smo05.
    Smoczyk, K., Self-shrinkers of the mean curvature flow in arbitrary codimension, Int. Math. Res. Not., 2005, 48, 2983–3004,CrossRefMathSciNetGoogle Scholar
  78. SW02.
    Smoczyk, K., Wang, M.-T., Mean curvature flows of Lagrangians submanifolds with convex potentials, J. Differential Geom., 62, 2002, 2, 243–257,Google Scholar
  79. SW11.
    Smoczyk, K., Wang, M.-T., Generalized Lagrangian mean curvature flows in symplectic manifolds, Asian J. Math., 15, 2011, 1, 129–140,Google Scholar
  80. Sta98.
    Stavrou, N., Selfsimilar solutions to the mean curvature flow, J. Reine Angew. Math., 499, 1998, 189–198,CrossRefzbMATHMathSciNetGoogle Scholar
  81. Sto94.
    Stone, A., A density function and the structure of singularities of the mean curvature flow, Calc. Var. Partial Differential Equations, 2, 1994, 4, 443–480,Google Scholar
  82. Tem76.
    Temam, R., Applications de l’analyse convexe au calcul des variations, French, Nonlinear operators and the calculus of variations (Summer School, Univ. Libre Bruxelles, Brussels, 1975),, Springer, Berlin,, 1976, 208–237. Lecture Notes in Math., Vol. 543,Google Scholar
  83. TY02.
    Thomas, R. P., Yau, S.-T., Special Lagrangians, stable bundles and mean curvature flow, Comm. Anal. Geom., 10, 2002, 5, 1075–1113,Google Scholar
  84. TW04.
    Tsui, M.-P., Wang, M.-T., Mean curvature flows and isotopy of maps between spheres, Comm. Pure Appl. Math., 57, 2004, 8, 1110–1126,Google Scholar
  85. Wan01a.
    Wang, M.-T., Mean curvature flow of surfaces in Einstein four-manifolds, J. Differential Geom., 57, 2001, 2, 301–338,Google Scholar
  86. Wan01b.
    Wang, M.-T., Deforming area preserving diffeomorphism of surfaces by mean curvature flow, Math. Res. Lett., 8, 2001, 5-6, 651–661,Google Scholar
  87. Wan02.
    Wang, M.-T., Long time existence and convergence of graphic mean curvature flow in arbitrary codimension, Invent. Math., 148, 2002, 3, 525–543,Google Scholar
  88. Wan03.
    Wang, M.-T., Gauss maps of the mean curvature flow, Math. Res. Lett., 10, 2003, 2-3, 287–299,Google Scholar
  89. Wan04.
    Wang, M.-T., The mean curvature flow smoothes Lipschitz submanifolds, Comm. Anal. Geom., 12, 2004, 3, 581–599,Google Scholar
  90. Wan05.
    Wang, M.-T., Subsets of Grassmannians preserved by mean curvature flows, Comm. Anal. Geom., 13, 2005, 5, 981–998,Google Scholar
  91. Wan08a.
    Wang, M.-T., A convergence result of the Lagrangian mean curvature flow, Third International Congress of Chinese Mathematicians. Part 1, 2,, AMS/IP Stud. Adv. Math., 42, pt. 1, 2, Amer. Math. Soc., Providence, RI,, 2008, 291–295,Google Scholar
  92. Wan08b.
    Wang, M.-T., Lectures on mean curvature flows in higher codimensions, Handbook of geometric analysis. No. 1,, Adv. Lect. Math. (ALM), 7, Int. Press, Somerville, MA,, 2008, 525–543,Google Scholar
  93. Whi05.
    White, B., A local regularity theorem for mean curvature flow, Ann. of Math. (2), 161, 2005, 3, 1487–1519,Google Scholar
  94. Whi09.
    White, B., Currents and flat chains associated to varifolds, with an application to mean curvature flow, Duke Math. J., 148, 2009, 1, 41–62,Google Scholar
  95. Xin08.
    Xin, Y., Mean curvature flow with convex Gauss image, Chin. Ann. Math. Ser. B, 29, 2008, 2, 121–134,Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  1. 1.Institut für DifferentialgeometrieLeibniz Universität HannoverHannoverGermany

Personalised recommendations